EconPapers    
Economics at your fingertips  
 

Regulation of Duopoly: Managed Competition vs. Regulated Monopolies

Asher Wolinsky

No 1116, Discussion Papers from Northwestern University, Center for Mathematical Studies in Economics and Management Science

Abstract: This paper discusses the regulation of oligopolistic differentiated product industries. The regulator can control the prices, and impose quantity restrictions, but cannot control effectively the quality choices of the firms. We inquire about the optimal choice of regulatory regime--whether and under what conditions managed competition or segmentation of the market between regulated monopolies achieves better results. In the spatial duopoly model analyzed here, unhindered competition will generally result in an inefficient allocation. When the regulator knows the technologies, optimal managed competition results in distortions of the quality choice, but an optimal regulated monopolies regime acheives the first best outcome. When the regulator is uncertain about the technologies neither of these methods will yield the first best outcome. The regulated monopolies regime still tends to produce better quality choices, but managed competition tends to be more effective at extracting rents from the firms. The overall comparison depends on some finer details of the environment.

Date: 1994-12
References: View references in EconPapers View complete reference list from CitEc
Citations: View citations in EconPapers (2)

Downloads: (external link)
http://www.kellogg.northwestern.edu/research/math/papers/1116.pdf main text (application/pdf)

Related works:
Journal Article: Regulation of Duopoly: Managed Competition vs Regulated Monopolies (1997) Downloads
This item may be available elsewhere in EconPapers: Search for items with the same title.

Export reference: BibTeX RIS (EndNote, ProCite, RefMan) HTML/Text

Persistent link: https://EconPapers.repec.org/RePEc:nwu:cmsems:1116

Ordering information: This working paper can be ordered from

Access Statistics for this paper

More papers in Discussion Papers from Northwestern University, Center for Mathematical Studies in Economics and Management Science Center for Mathematical Studies in Economics and Management Science, Northwestern University, 580 Jacobs Center, 2001 Sheridan Road, Evanston, IL 60208-2014. Contact information at EDIRC.
Bibliographic data for series maintained by Fran Walker ( this e-mail address is bad, please contact ).

 
Page updated 2025-04-02
Handle: RePEc:nwu:cmsems:1116